Cheap drug affects vision of 30 at Chandigarh’s PGIMER | punjab$dont-miss | Hindustan Times
Today in New Delhi, India
Sep 26, 2017-Tuesday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Cheap drug affects vision of 30 at Chandigarh’s PGIMER

A shot of cheap drug at one of the country’s top health institutes has left 30-odd people with red, swollen, and watering eyes, besides poor vision.

punjab Updated: Jul 15, 2016 11:46 IST
Tanbir Dhaliwal
“There is no mistake on part of the PGI,” said a senior doctor on duty, even as in January, the federal drugs controller had advised states not to administer this drug for treating the eyes.
“There is no mistake on part of the PGI,” said a senior doctor on duty, even as in January, the federal drugs controller had advised states not to administer this drug for treating the eyes.(HT Photo)

A shot of cheap drug at one of the country’s top health institutes has left 30-odd people with red, swollen, and watering eyes, besides poor vision.

On Thursday, the wards of Advanced Eye Centre at the Post Graduate Institute of Medical Education and Research (PGIMER) here were filled with people who had been injected with Swiss company Roche’s cancer-treatment drug Avastin as eye medicine on Tuesday. The hospital has started calling all the patients operated on that day. “There is no mistake on part of the PGI,” said a senior doctor on duty, even as in January, the federal drugs controller had advised states not to administer this drug for treating the eyes.

“My father was under cataract treatment at the PGI for five months. On Tuesday, doctors injected a drug into his operated-upon eyes, and on Wednesday, he started complaining of pain and swelling in the right eye. He got a call from the PGI, asking him to rush to the hospital to save his vision,” said the son of patient Mewa Singh, who will undergo a second surgery on Friday.

Left with itchiness in the left eye, patient Ashok Kumar of Patiala also received a call from the PGI to report there without delay, confirms his relative, Dayawanti. “I don’t know what’s going wrong here. I have been sitting since morning,” she said. Ambala’s Hemant Kumar said he had ignored affected vision and pain in the eye until the call from the hospital.

On the top floor of the AEC, more than 30 patients with bandaged eyes lay on the beds. “I could never imagine that the PGI doctors could go wrong. It has shaken my trust in the institute,” said the attendant of another patient.

Some of the patients who reported to the hospital on Thursday after the negligence came to light. (HT Photo)

The PGI authorities were unavailable for comment. Asked how many people could be suffering, a doctor said the drug controller of India would have to check. “Similar cases have happened outside as well. The PGI’s instruments were sterilised. It was the Avastin injection that reacted. That’s why we always tell people to buy expensive drugs... the special injection that costs Rs 23,000… and most patients say they cannot afford. There’s even a Rs 1500 injection that can be used for multiple patients,” he said.

Asked if the PGI doesn’t have these injections in stock, he said: “We do but it costs the patient Rs 25,000 every month and we recommend a dose every four weeks.”